Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2003, 4:52 AM CST for Chilton County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2003, 4:52 AM CST (10:52 UTC)
- Expired
- Jan 22, 2003, 5:30 AM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809 WUUS54 KBMX 221052 SVRBHM ALC021-221130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 451 AM CST WED JAN 22 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN ALABAMA * UNTIL 530 AM CST * AT 447 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF JEMISON...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLANTON... INGRAM AND THORSBY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 3:03 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 22, 3:03 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 303 AM CST WED JAN 22 2003 OK...IM COMING TO GRIPS. A BAND OF ELEVATED SHOWERS...WITH A COUPLE OF THUNDER BOOMERS...ARE STREAMING ACROSS CENTRAL AL/MS AT THIS HOUR...BEHIND THE FRONT. THE FRONT (FIRST PUSH OF COLD AIR) IS CURRENTLY STRETCHED ACROSS THE CENTRAL PORTIONS OF THE GULF STATES. IM EXPECTING THE SHOWERS... AND OCCASIONAL BOOMER...TO CONTINUE THROUGH MID-DAY FOR GOOD OL AL...AS THE SHORTWAVE (ENERGY) SLIDES SOUTHWARD AND EASTWARD INTO THE BASE OF THE BROAD LONGWAVE TROF. NOW...THE SURE NUFF MEANS BUSINESS...I RENAMED IT...COLD BLAST OF AIR IS GOING TO HIT THE STATE THIS EVENING. NO MATTER HOW RIDICULOUS I THINK THESE NUMBERS ARE...IM BELIEVING THEM ENOUGH TO ADJUST THE TEMPS DOWNWARD YET AGAIN. IM SHAKING MY HEAD IN THOUGHT THAT THE DAYTIME TEMPS ON THURSDAY ARE GOING TO BE AT FREEZING OR BELOW...AND THAT MOST WILL SEE LOWS IN THE SINGLE DIGITS ON FRIDAY MORN. BUT...IM GOING TO PUT IT IN THE FORECAST...AND YOUVE GOT TO BELIEVE ME...BECAUSE I NEVER BOMB A FORECAST. TO ADD INSULT TO INJURY...WINDS ON THURSDAY WILL BE OUT OF THE NW AT 10 TO 20 MPH... CAUSING A SERIOUS WINDCHILL FOR US SOUTHERNERS. TO EARLY FOR THIS SHIFT TO ISSUE A FREEZE WATCH...BUT ONE WILL BE COMING SOON THE WEEKEND IS LOOKING A LITTLE MORE CLOUDY THAN YESTERDAYS FORECAST...BUT STILL DRY. TEMPS WILL BE SLOW RECOVERY. BHM TU 047/021 027/006 033/21 9000 MGM EU 054/029 033/010 035/21 4100 .BHM...NONE. JONES/90
Hazardous weather outlook, Jan 21, 1:07 PM CST, 15 hours 45 minutes before
ALZ011>015-017>050-212100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 107 PM CST TUE JAN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ALABAMA...AND A PART OF NORTH ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... ANOTHER ARCTIC AIRMASS WILL INVADE ALABAMA BY THE END OF THE WEEK. THE COLDEST MORNING WILL LIKELY BE FRIDAY MORNING...WHEN TEMPERATURES ARE EXPECTED TO DROP INTO THE TEENS ACROSS ALL OF CENTRAL ALABAMA. THERE MAY EVEN BE A FEW SINGLE DIGIT READINGS IN OUTLYING AREAS NORTH OF INTERSTATE 20. WIND CHILL VALUES WILL BE EVEN COLDER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
In the hours before
Special weather statement, Jan 22, 4:21 AM CST, 31 minutes before
ALZ011>015-017>050-222205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 421 AM CST WED JAN 22 2003 ...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA... A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO SOUTH ALABAMA BY NOONTIME. A COLD SURGE OF ARCTIC AIR WILL BEGIN TO INVADE THE DEEP SOUTH BY THIS EVENING. AS A RESULT TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING THIS EVENING. IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH SATURDAY. TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD. EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON. WITH STEADY NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH COLDER. THE COLDEST MORNING IS WILL BE FRIDAY MORNING. LOW TEMPERATURES IN THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20. TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE. TEMPERATURES ON SATURDAY MORNING WILL BE NOT AS COLD. NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY. MAKE FREQUENT CHECKS ON THE ELDERLY. MAKE SURE FURNACES ARE WORKING AND HEATING THE HOUSE PROPERLY. ENSURE THAT PORTABLE HEATERS ARE IN PROPER WORKING ORDER. PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD. KEEP PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.
Special weather statement, Jan 22, 4:30 AM CST, 22 minutes before
ALZ011>015-017>050-222205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 AM CST WED JAN 22 2003 ...FRIGID WEATHER TO RETURN TO CENTRAL ALABAMA... A COLD FRONT HAS PUSHED THROUGH MOST OF NORTH AND CENTRAL ALABAMA EARLY THIS MORNING...AND IT IS EXPECTED TO MOVE ALL THE WAY INTO SOUTH ALABAMA BY NOONTIME. A COLD SURGE OF ARCTIC AIR WILL BEGIN TO INVADE THE DEEP SOUTH BY THIS EVENING. AS A RESULT TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH LATE THIS AFTERNOON...AND BEGIN FALLING THIS EVENING. IT LOOKS LIKE TEMPERATURES WILL DROP BELOW FREEZING TONIGHT...AND MOST AREAS WILL REMAIN BELOW FREEZING THROUGH SATURDAY. TEMPERATURES ON THURSDAY MAY STRUGGLE TO CLIMB INTO THE UPPER 20S FROM THE CITIES OF TUSCALOOSA...BIRMINGHAM...AND WEDOWEE NORTHWARD. EVEN AS FAR SOUTH AS TROY AND EUFAULA...THE MERCURY WILL LIKELY HAVE A TOUGH TIME CLIMBING ABOVE FREEZING THURSDAY AFTERNOON. WITH STEADY NORTH WINDS OF 10 TO 20 MILES AN HOUR...TEMPERATURES WILL FEEL MUCH COLDER. THE COLDEST MORNING WILL BE FRIDAY MORNING. LOW TEMPERATURES IN THE SINGLE DIGITS WILL LIKELY BE COMMON NORTH OF INTERSTATE 20. TEMPERATURES NEAR TEN DEGREES CAN BE EXPECTED SOUTH OF THERE. TEMPERATURES ON SATURDAY MORNING WILL NOT BE AS COLD. NOW IS THE TIME TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY. MAKE FREQUENT CHECKS ON THE ELDERLY. MAKE SURE FURNACES ARE WORKING AND HEATING THE HOUSE PROPERLY. ENSURE THAT PORTABLE HEATERS ARE IN PROPER WORKING ORDER. PETS ARE ALSO SUSCEPTIBLE TO THE EXTREME COLD. KEEP PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 5:08 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.